Alert archive / California / Lake Wind Advisories in 2013

Lake Wind Advisory 13, NWS Reno, NV

February 23, 20134 counties in California; Douglas County, Washoe County, Nevada

NWS Reno, NV issued this lake wind advisory at Feb 23, 2013, 2:28 PM PST for 4 counties in California; Douglas County, Washoe County, Nevada. It took effect at Feb 23, 2013, 10:00 PM PST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Feb 23, 2013, 2:28 PM PST (22:28 UTC)
In effect from
Feb 23, 2013, 10:00 PM PST
Expired
Feb 24, 2013, 10:00 AM PST
In force
12 hr
Issued by
NWS Reno, NV

Counties Alpine County, CA, El Dorado County, CA, Nevada County, CA, Placer County, CA, Douglas County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 86 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 10.5 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2013-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2013-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 176 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1256 m above ground
0-6 km bulk shear
94 kt
0-1 km storm-relative helicity
176 m²/s²
0-3 km storm-relative helicity
314 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

285 
WWUS75 KREV 232228
NPWREV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
228 PM PST SAT FEB 23 2013

CAZ072-NVZ002-240630-
/O.NEW.KREV.LW.Y.0013.130224T0600Z-130224T1800Z/
GREATER LAKE TAHOE AREA-
INCLUDING THE CITIES OF...SOUTH LAKE TAHOE...INCLINE VILLAGE
228 PM PST SAT FEB 23 2013

...LAKE WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 10 AM
PST SUNDAY FOR LAKE TAHOE...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A LAKE WIND
ADVISORY FOR LAKE TAHOE...WHICH IS IN EFFECT FROM 10 PM THIS
EVENING TO 10 AM PST SUNDAY. 

* WINDS: NORTHEAST 15 TO 25 MPH WITH GUSTS TO 35 MPH.

* WAVE HEIGHTS: 2 TO 3 FEET. 

* SMALL BOATS WILL BE PRONE TO CAPSIZING AND SHOULD REMAIN OFF
  LAKE WATERS UNTIL CONDITIONS IMPROVE.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER
RADIO FOR UPDATES ON THIS SITUATION.  

&&

$$

NVZ004-240200-
/O.CON.KREV.LW.Y.0012.000000T0000Z-130224T0200Z/
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
228 PM PST SAT FEB 23 2013

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST THIS
EVENING FOR PYRAMID LAKE...

A LAKE WIND ADVISORY FOR PYRAMID LAKE REMAINS IN EFFECT UNTIL
6 PM PST THIS EVENING. 

* WINDS: NORTHWEST 15 TO 20 MPH WITH GUSTS TO 30 MPH. 

* WAVE HEIGHTS: 2 TO 3 FEET. 

* SMALL BOATS WILL BE PRONE TO CAPSIZING AND SHOULD REMAIN OFF 
  LAKE WATERS UNTIL CONDITIONS IMPROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER
RADIO FOR UPDATES ON THIS SITUATION.

&&

$$
MJD

HTTP://WEATHER.GOV/RENO
4 follow-up statements
206 
WWUS75 KREV 240141
NPWREV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
541 PM PST SAT FEB 23 2013

NVZ004-240245-
/O.EXP.KREV.LW.Y.0012.000000T0000Z-130224T0200Z/
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
541 PM PST SAT FEB 23 2013

...LAKE WIND ADVISORY WILL EXPIRE AT 6 PM PST THIS EVENING FOR
PYRAMID LAKE...

THE LAKE WIND ADVISORY FOR PYRAMID LAKE WILL EXPIRE AT 6 PM PST
THIS EVENING. 

WINDS HAVE DIMINISHED THIS EVENING...RESULTING IN IMPROVED
CONDITIONS ON PYRAMID LAKE.

$$

CAZ072-NVZ002-241215-
/O.CON.KREV.LW.Y.0013.130224T0600Z-130224T1800Z/
GREATER LAKE TAHOE AREA-
INCLUDING THE CITIES OF...SOUTH LAKE TAHOE...INCLINE VILLAGE
541 PM PST SAT FEB 23 2013

...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING
TO 10 AM PST SUNDAY FOR LAKE TAHOE...

A LAKE WIND ADVISORY FOR LAKE TAHOE REMAINS IN EFFECT FROM 10 PM
THIS EVENING TO 10 AM PST SUNDAY. 

* WINDS: NORTHEAST 15 TO 25 MPH WITH GUSTS TO 35 MPH.

* WAVE HEIGHTS: 2 TO 3 FEET.

* SMALL BOATS WILL BE PRONE TO CAPSIZING AND SHOULD REMAIN OFF 
  LAKE WATERS UNTIL CONDITIONS IMPROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER
RADIO FOR UPDATES ON THIS SITUATION.

&&

$$


HTTP://WEATHER.GOV/RENO
735 
WWUS75 KREV 240443
NPWREV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
843 PM PST SAT FEB 23 2013

CAZ072-NVZ002-241300-
/O.CON.KREV.LW.Y.0013.130224T0600Z-130224T1800Z/
GREATER LAKE TAHOE AREA-
INCLUDING THE CITIES OF...SOUTH LAKE TAHOE...INCLINE VILLAGE
843 PM PST SAT FEB 23 2013

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST SUNDAY
FOR LAKE TAHOE...

A LAKE WIND ADVISORY FOR LAKE TAHOE REMAINS IN EFFECT UNTIL 10 AM
PST SUNDAY. 

* WINDS: NORTHEAST 15 TO 25 MPH WITH GUSTS TO 35 MPH.

* WAVE HEIGHTS: UP TO 3 FEET.

* SMALL BOATS WILL BE PRONE TO CAPSIZING AND SHOULD REMAIN OFF 
  LAKE WATERS UNTIL CONDITIONS IMPROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER
RADIO FOR UPDATES ON THIS SITUATION.

&&

$$


HTTP://WEATHER.GOV/RENO
293 
WWUS75 KREV 240901
NPWREV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
101 AM PST SUN FEB 24 2013

CAZ072-NVZ002-241800-
/O.CON.KREV.LW.Y.0013.000000T0000Z-130224T1800Z/
GREATER LAKE TAHOE AREA-
INCLUDING THE CITIES OF...SOUTH LAKE TAHOE...INCLINE VILLAGE
101 AM PST SUN FEB 24 2013

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS
MORNING FOR LAKE TAHOE...

A LAKE WIND ADVISORY FOR LAKE TAHOE REMAINS IN EFFECT UNTIL 10 AM
PST THIS MORNING. 

* WINDS: NORTHEAST 15 TO 25 MPH WITH GUSTS TO 35 MPH.

* WAVE HEIGHTS: 1 TO 3 FEET WITH THE HIGHEST WAVES FROM MID-LAKE
  TO WESTERN SHORES.

* SMALL BOATS WILL BE PRONE TO CAPSIZING AND SHOULD REMAIN OFF 
  LAKE WATERS UNTIL CONDITIONS IMPROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER
RADIO FOR UPDATES ON THIS SITUATION.

&&

$$


HTTP://WEATHER.GOV/RENO
099 
WWUS75 KREV 241745
NPWREV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
945 AM PST SUN FEB 24 2013


CAZ072-NVZ002-241845-
/O.EXP.KREV.LW.Y.0013.000000T0000Z-130224T1800Z/
GREATER LAKE TAHOE AREA-
INCLUDING THE CITIES OF...SOUTH LAKE TAHOE...INCLINE VILLAGE
945 AM PST SUN FEB 24 2013

...LAKE WIND ADVISORY WILL EXPIRE AT 10 AM PST THIS MORNING FOR
LAKE TAHOE...

THE LAKE WIND ADVISORY FOR LAKE TAHOE WILL EXPIRE AT 10 AM PST
THIS MORNING. 

NORTHEAST WINDS ARE WEAKENING WITH SPEEDS DOWN TO 10 TO 15 MPH.
WITH THE WINDS EXPECTED TO CONTINUE TO WEAKEN THIS AFTERNOON THE
LAKE WIND ADVISORY WILL EXPIRE AT 10 AM.

$$


HTTP://WEATHER.GOV/RENO

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this lake wind advisory went out at Feb 23, 1:50 PM PST, 38 minutes earlier.

Area forecast discussion, Feb 23, 1:50 PM PST, 38 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE RENO NV
150 PM PST SAT FEB 23 2013

CORRECTED ADVISORY INFORMATION

.SYNOPSIS...

A STRONG COLD FRONT IS PASSING THROUGH NORTHEASTERN CALIFORNIA AND
NORTHWESTERN NEVADA EARLY THIS MORNING BRINGING GUSTY NORTHWEST
WINDS AND SCATTERED SHOWERS. COOL AND BREEZY CONDITIONS TO CONTINUE
WITH ANOTHER COLD FRONT POSSIBLE MONDAY MORNING. A WARMING AND
DRYING TREND IS ON TAP FOR THE MIDDLE AND END OF NEXT WEEK.

&&

.SHORT TERM...
COLD NORTH WINDS REMAIN BEHIND THE COLD FRONT THAT PASSED THROUGH
THIS MORNING. A FEW SNOW SHOWERS CONTINUE ACROSS WESTERN NEVADA
BUT THESE SHOULD DIMINISH RAPIDLY AS TEMPS ALOFT WARM AND WE LOSE
SOLAR HEATING. GUSTY NORTH WINDS WILL CONTINUE OVERNIGHT ON THE
RIDGES WITH 700 MB WINDS FROM THE N-NE, A SUPPORTIVE SURFACE
GRADIENT AND COLD AIR ADVECTION. AS IS TYPICAL FOR NORTHEAST
WINDS, THEY WILL BE STRONGEST ON THE RIDGES AND OVER LAKE TAHOE.
AS A RESULT, HAVE ISSUED A LAKE WIND ADVISORY FOR THE OVERNIGHT
HOURS INTO SUNDAY MORNING. TEMPERATURES WILL BE A FEW DEGREES
BELOW NORMAL TONIGHT AS WELL.

SUNDAY WE WILL BE UNDER A SHORT WAVE RIDGE AHEAD OF THE NEXT
SLIDER FOR MONDAY. TEMPERATURES WILL REBOUND SLIGHTLY, BUT MORE SO
IN THE SIERRA DUE TO INVERSIONS FORMING IN THE VALLEYS AND THE
RAPID WARMING ALOFT.

CLOUDS WILL INCREASE AHEAD OF THE SLIDER SUNDAY NIGHT WHICH WILL
KEEP OVERNIGHT LOWS SLIGHTLY WARMER THAN TONIGHT NORTH OF HIGHWAY
50. THE MODELS HAVE COME INTO BETTER AGREEMENT WITH THE TRACK OF
THE SLIDER. NOW THEY HAVE IT JUST SKIRTING THE OREGON BORDER WITH
LITTLE IMPACT FURTHER SOUTH. WINDS WILL INCREASE A BIT MONDAY IN
ASSOCIATION WITH IT AND AS A RESULT TEMPERATURES WILL WARM NICELY
WITH GOOD MIXING. ANY SHOWERS WILL LIKELY BE CONFINED TO THE
OREGON BORDER CLOSE TO THE COLD FRONT.

THE COLD FRONT DOES SLIP SOUTH ENOUGH TO FILTER IN SOME COOLER AIR
FOR TUESDAY. STILL, IT DOES NOT LOOK ANOMALOUSLY COLD WITH TEMPS
ONLY A FEW DEGREES BELOW AVERAGE. WINDS WILL ALSO BE LIGHT TUESDAY
WITH ANOTHER SHORT WAVE RIDGE OVERHEAD. WALLMANN

.LONG TERM...WEDNESDAY THROUGH SATURDAY...
VERY LITTLE HAS CHANGED AMONGST MODELS CONCERNING THE OUTLOOK
FROM MIDWEEK INTO NEXT WEEKEND. ONLY VERY MINOR ADJUSTMENTS WERE
MADE TO THE FORECAST. HIGH PRESSURE WILL BE FIRMLY IN PLACE
BUILDING OVER THE WEST COAST. A COUPLE OF WEAK SYSTEMS WILL
APPROACH NORTHERN CALIFORNIA/WESTERN NEVADA THURSDAY AND FRIDAY.
HOWEVER, IT IS VERY UNLIKELY THAT THE RIDGE WILL BREAK DOWN SINCE
THE JET STREAM IS DISPLACED WELL NORTH INTO BRITISH COLUMBIA AND
THE PACIFIC NORTHWEST. THIS WILL KEEP THE STORM TRACK DEFLECTED
WELL OUTSIDE OF NORTHERN CA/WESTERN NV. LONG RANGE MODELS DO SHOW
THE BEGINNINGS OF A TRANSITION TO A MORE ACTIVE PATTERN AROUND
MARCH 4TH.

TEMPERATURES TREND WARMER FROM MIDWEEK THROUGH THE WEEKEND STARTING
AROUND CLIMATOLOGICAL NORMALS AND INCREASING ABOVE NORMAL FRIDAY
INTO SATURDAY. GENERALLY, HIGHS WILL INCREASE FROM THE LOW 50S TO
LOW 60S IN WESTERN NEVADA VALLEYS AND FROM UPPER 30S TO UPPER
40S/LOW 50S IN THE SIERRA BY THE END OF THE WEEK. LOWS WILL ALSO
TREND WARMER FROM THE UPPER TEENS IN THE SIERRA AND LOW 20S IN
WESTERN NEVADA TO THE LOW 20S TO LOW 30S RESPECTIVELY. BOYD

&&

.AVIATION...
LIGHT SNOW SHOWERS LINGER SOUTH OF THE TAHOE BASIN FOR THE FIRST
FEW HOUR OF THE FORECAST PERIOD. HOWEVER, DRY AIR AND INCREASING
SUBSIDENCE ASSOCIATED WITH BUILDING HIGH PRESSURE WILL RAPIDLY
ERODE CLOUD COVER THIS EVENING. IN GENERAL, NORTHERLY WINDS WILL
ALSO SLOW THROUGH THE EVENING AS THE PRESSURE GRADIENT WEAKENS.
MIXING ALONG LAKE TAHOE WILL BE SUFFICIENT TO KEEP FASTER WINDS AT
KTVL OVERNIGHT WITH GUSTS IN THE MID TEENS TO AROUND 20 KNOTS.
RIDGE WINDS BECOME EASTERLY AND MAY REACH 40-50 KNOTS; CONTINUE TO
ANTICIPATE LOW LEVEL TURBULENCE, ESPECIALLY IN THE SIERRA.

ELSEWHERE, NORTHERLY WINDS BECOME LIGHT TO CALM OVERNIGHT. VFR
CONDITIONS WILL PREVAIL THROUGH THE FORECAST PERIOD AS HIGH PRESSURE
BUILDS OVER THE WESTERN UNITED STATES. THE NEXT CHANCE OF
PRECIPITATION WILL OCCUR MONDAY AS WEAK LOW PRESSURE SKIRTS OUR
NORTHERN ZONES MAINLY TO THE NORTH OF KSVE. LOCATIONS SOUTH OF
SUSANVILLE WILL REMAIN VFR BUT WILL SEE AN INCREASE OF MID CLOUDS.
BOYD

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...LAKE WIND ADVISORY UNTIL 6 PM PST THIS EVENING FOR PYRAMID LAKE
     IN NVZ004.

     LAKE WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING THROUGH 10 AM
     SUNDAY MORNING FOR LAKE TAHOE IN NVZ002.

CA...LAKE WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING THROUGH 10 AM
     SUNDAY MORNING FOR LAKE TAHOE IN CAZ002.

&&

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)

In the hours before

Local storm report, Feb 23, 2:01 PM PST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RENO NV
201 PM PST SAT FEB 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 PM     NON-TSTM WND GST 6 NE INCLINE VILLAGE    39.31N 119.88W
02/22/2013  M85.00 MPH       WASHOE             NV   MESONET

            PEAK GUST ON SLIDE MOUNTAIN AT 9650 FT.

1258 AM     NON-TSTM WND GST 2 NE RENO               39.56N 119.80W
02/23/2013  M59.00 MPH       WASHOE             NV   OFFICIAL NWS OBS

            PEAK GUST AT NWS RENO OFFICE.

0111 AM     NON-TSTM WND GST 3 N DOYLE               40.06N 120.09W
02/23/2013  M50.00 MPH       LASSEN             CA   MESONET

0137 AM     NON-TSTM WND GST 25 NNW GERLACH          40.98N 119.53W
02/23/2013  M46.00 MPH       WASHOE             NV   MESONET

            FOX MOUNTAIN RAWS. ELEVATION 6890 FT.

0153 AM     NON-TSTM WND GST 3 NE DAVIS CREEK        39.33N 119.79W
02/23/2013  M56.00 MPH       WASHOE             NV   DEPT OF HIGHWAYS

            PEAK GUST MEASURED BY NDOT ON GALENA BRIDGE.

0208 AM     NON-TSTM WND GST 2 NE RENO               39.56N 119.80W
02/23/2013  M63.00 MPH       WASHOE             NV   OFFICIAL NWS OBS

0243 AM     NON-TSTM WND GST 5 E GARDNERVILLE        38.94N 119.65W
02/23/2013  M50.00 MPH       DOUGLAS            NV   TRAINED SPOTTER

0247 AM     NON-TSTM WND GST 12 NW RYE PATCH RESERVO 40.61N 118.48W
02/23/2013  M59.00 MPH       PERSHING           NV   MESONET

            MAJUBA RAWS.

0322 AM     NON-TSTM WND GST LOVELOCK                40.18N 118.48W
02/23/2013  M48.00 MPH       PERSHING           NV   ASOS

0323 AM     NON-TSTM WND GST 6 N JUNE LAKE           37.86N 119.10W
02/23/2013  M62.00 MPH       MONO               CA   MESONET

            OVD 1 RAWS SITE. ELEVATION 7144 FT.

0343 AM     NON-TSTM WND GST LEE VINING              37.96N 119.12W
02/23/2013  M56.00 MPH       MONO               CA   MESONET

            CWOP SITE. ELEVATION 7100 FT.

0350 AM     NON-TSTM WND GST 3 SSE DAVIS CREEK       39.27N 119.82W
02/23/2013  M54.00 MPH       WASHOE             NV   DEPT OF HIGHWAYS

            PEAK GUST IN WASHOE VALLEY

0450 AM     NON-TSTM WND GST NW STEAD                39.67N 119.88W
02/23/2013  M51.00 MPH       WASHOE             NV   AWOS

            PEAK GUST REPORTED AT STEAD AIRPORT.

0503 AM     NON-TSTM WND GST WALKER LAKE             38.69N 118.74W
02/23/2013  M56.00 MPH       MINERAL            NV   DEPT OF HIGHWAYS

0548 AM     NON-TSTM WND GST WALKER                  38.52N 119.48W
02/23/2013  M54.00 MPH       MONO               CA   MESONET

            WALKER RAWS SITE.

0815 AM     NON-TSTM WND GST 5 W CROWLEY LAKE        37.62N 118.83W
02/23/2013  M55.00 MPH       MONO               CA   AWOS

            AT MAMMOTH YOSEMITE AIRPORT.

0150 AM     NON-TSTM WND GST 6 SSW RENO              39.42N 119.80W
02/23/2013  M54 MPH          WASHOE             NV   MESONET

            DRI SITE AT WOLF RUN GOLF COURSE.

0315 AM     NON-TSTM WND GST 4 NNW VIRGINIA CITY     39.37N 119.67W
02/23/2013  M51 MPH          STOREY             NV   MESONET

            NDOT SITE AT FIVE MILE FLAT. ELEVATION 6348 FT.

&&

MDEUTSCH

Nearby

Lake Wind Advisories in California, 2013Lake Wind Advisories in Nevada, 2013Every lake wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.